Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Omaha, NE

June 19, 2002Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 19, 2002, 9:08 PM CDT for Boone County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2002, 9:08 PM CDT (02:08 UTC)
Expired
Jun 19, 2002, 10:00 PM CDT
In force
52 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

The radar

The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 200208
SVROMA
NEC011-200300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
907 PM CDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1000 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF CEDAR RAPIDS...OR ABOUT
  30 MILES NORTH OF GRAND ISLAND...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  CEDAR RAPIDS...PRIMROSE
  ALBION...ST. EDWARD

DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4189 9826 4149 9828 4155 9783 4191 9785

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:27 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 19, 3:27 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 PM CDT WED JUN 19 2002

THE MAIN FORECAST CHALLENGES ARE HANDLING OF COLD FRONT AND RESULTANT
POPS AND TEMPS INTO FRIDAY MORNING...THEN HOW MUCH TO RAISE TEMPS IN
EXTENDED.

SYNOPSIS--COLD FRONT NOT EXTENDS FROM ERN SD ACROSS SW NEB.  MORNING
SOUNDINGS SHOWED 850 MB DEW POINTS AROUND 15C...BUT WITH A WARM CAP
AND 700 TEMPS 13C OAX AND 16C LBF...THEN MUCH COOLER TO THE WEST.
SHORTWAVE NOW ENTERING WRN DKTS CITH CIRC NERN MT.  STRONG SFC
HEATING S OF FRONT THIS AFTN...BUT DEW POINTS ONLY LOWER TO MID 60S
IN HOT AIR.

IN THE SHORT TERM...WIND ADVISORY HAS BEEN CANCELLED.  WIND ONLY
BRIEFLY MET CRITERIA IN SE NEB.  EXPECT CAP TO BREAK SOMEWHERE IN SE
SD OR NERN NEB THIS EVE...THEN CONVECTION WILL ASSIST THE FRONT
MOVING SE OVERNIGHT.  18Z MESOETA IS HOLDING OFF ON THE SWD PROGRESS
OF THE FRONT...LEAVING IT NORTH OF OMA AND LNK BY 12Z...CONTRARY TO
ETA.  MODELS HAVE ALL BEEN UNRELIABLE WITH HANDLING OF QPF...TENDING
TO TAKE IT TOO FAR SOUTH INTO WARM AIR ALOFT.  I DO NOT EXPECT
TONIGHT TO BE THE EXCEPTION...AND WILL LEAVE BEST POPS IN THE
NORTHERN ZONES.
MID LEVEL COLD ADVECTION SEEMS RATHER WEAK AT OUR LATITUDE AS WAVE
RIDES OVER THE TOP OF THE UPPER RIDGE.  FOR BETTER PENETRATION OF
CONVECTION SWD WOULD RATHER SEE SFC DEW POINTS IN LOWER TO MID 70S
AND 850 IN THE 16-20C RANGE TO BREAK THROUGH THE 12Z MID LEVEL TEMPS.

ON THURSDAY PREV FORECAST LOOKED FAIRLY GOOD...WITH FRONT HANGING UP
SOMEWHERE NEAR NEB/KS BORDER OR IN NRN KS WITH MORE CLOUDS...BETTER
POPS...AND COOLER TEMPS PUSHING INTO SOUTHERN ZONES.

THURSDAY NIGHT...UPPER RIDGE BEGINS TO BUILD AGAIN...AND FRONT SHOULD
RETREAT NORTH AS A WARM FRONT.  THIS COULD STILL SET OFF SOME TSTMS
WITH A SOMEWHAT BETTER CHANCE IN THE NORTHERN ZONES PERSISTING INTO
FRI MORNING.

FRIDAY ONWARD THROUGH TUESDAY...CONDITIONS GENERALLY LOOK HOT AND
DRY WITH A PERSISTENT UPPER RIDGE AND THE FRONT NORTH OF OUR AREA.
FIRST GUESS ON HOTTEST DAYS WOULD BE WHEN WAVES TOP THE RIDGE AND
INDUCE A SFC LOW IN THE NORTHERN PLAINS...MOST LIKELY SAT AND TUE.
BOOSTED HIGHS INTO THE LOWER TO MID 90S ON THOSE DAYS...AFTER COORD
WITH GID WHOSE THINKING WAS VERY SIMILAR.  CAN SEE A SLIGHT CHC OF
TSTMS IN THE NORTH SAT NIGHT...WITH NEXT CHC TUE NIGHT AND OVER THE
ENTIRE AREA WED AS A FRONT SINKS SOUTH INTO THE AREA.  SOME COOLING
COULD ALSO RESULT ON WED.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Jun 19, 5:20 PM CDT, 3 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT WED JUN 19 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST TONIGHT
AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.  LOW
LEVEL MOISTURE AND INSTABILITY IS ABUNDANT AHEAD OF THE FRONT.
WARM TEMPERATURES AT MID LEVELS IN THE ATMOSPHERE HAVE CREATED A
CAP...WHICH WILL HINDER THUNDERSTORM DEVELOPMENT UNTIL THIS
EVENING.
THIS CAP IS EXPECTED TO BREAK NEAR THE APPROACHING COLD
FRONT...WHERE
STORMS MAY DEVELOP QUICKLY.  HIGH INSTABILITY WILL BE SUFFICIENT
FOR STORMS TO BECOME SEVERE...WITH DAMAGING WIND AND HAIL THE
MAIN HAZARDS.

NORTHEAST NEBRASKA WILL LIKELY SEE SEVERE STORMS DEVELOP
THIS EVENING...WITH THE STORMS GRADUALLY SHIFTING SOUTHEAST
TONIGHT.

THE COLD FRONT IS EXPECTED TO STALL OUT OVER SOUTHERN NEBRASKA
OR NORTHERN KANSAS BY THURSDAY MORNING.  THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY ALONG AND NORTH OF THIS FRONT.  DUE TO
WEAK WIND SHEAR AND MODERATE INSTABILITY...STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT
Special weather statement, Jun 19, 5:54 PM CDT, 3 hours 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT WED JUN 19 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST TONIGHT
AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.  LOW
LEVEL MOISTURE AND INSTABILITY IS ABUNDANT AHEAD OF THE FRONT.
WARM TEMPERATURES AT MID LEVELS IN THE ATMOSPHERE HAVE CREATED A
CAP...WHICH WILL HINDER THUNDERSTORM DEVELOPMENT UNTIL THIS
EVENING.
THIS CAP IS EXPECTED TO BREAK NEAR THE APPROACHING COLD
FRONT...WHERE
STORMS MAY DEVELOP QUICKLY.  HIGH INSTABILITY WILL BE SUFFICIENT
FOR STORMS TO BECOME SEVERE...WITH DAMAGING WIND AND HAIL THE
MAIN HAZARDS.

NORTHEAST NEBRASKA WILL LIKELY SEE SEVERE STORMS DEVELOP
THIS EVENING...WITH THE STORMS GRADUALLY SHIFTING SOUTHEAST
TONIGHT.

THE COLD FRONT IS EXPECTED TO STALL OUT OVER SOUTHERN NEBRASKA
OR NORTHERN KANSAS BY THURSDAY MORNING.  THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY ALONG AND NORTH OF THIS FRONT.  DUE TO
WEAK WIND SHEAR AND MODERATE INSTABILITY...STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT
Special weather statement, Jun 19, 6:20 PM CDT, 2 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
620 PM CDT WED JUN 19 2002

STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA.

SEVERE THUNDERSTORM WATCH NUMBER 444 HAS BEEN ISSUED FOR NORTHEAST
NEBRASKA UNTIL 11 PM CDT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ALONG A COLD
FRONT MOVING ACROSS NORTHEAST NEBRASKA.  LOW LEVEL MOISTURE AND
INSTABILITY IS ABUNDANT AHEAD OF THE FRONT...AND SOME OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.  LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY HAZARDS.

THE FRONT WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT...WITH A THREAT
OF SEVERE WEATHER ACROSS THE REMAINDER OF THE AREA.

THE COLD FRONT IS EXPECTED TO STALL OUT OVER SOUTHERN NEBRASKA
OR NORTHERN KANSAS BY THURSDAY MORNING.  THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY ALONG AND NORTH OF THIS FRONT.  DUE TO
WEAK WIND SHEAR AND MODERATE INSTABILITY...STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT/MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:27 PM CDTSevere Thunderstorm WarningOAXKnox48 min
Jun 19, 8:50 PM CDTSevere Thunderstorm WarningOAXAntelope25 min
Jun 20, 5:49 PM CDTSevere Thunderstorm WarningOAXBurt26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.